The FDA has just released an alert regarding methylphenidate drugs used to treat attention deficit disorder (ADD) and attention deficit - hyperactivity disorder (ADHD), reporting that these drugs -- including those sold as Concerta, Daytrana, Focalin, Metadate, Methylin, Quillivant, and Ritalin -- may cause priapism. Priapism is defined as an "unwanted, persistent erection... of the penis." According to the FDA, priapism linked to methylphenidate use has been reported since 1997 in boys as young as eight years of age.
The FDA advises methylphenidate users to seek medical help for any erection lasting longer than four hours, with or without sexual stimulation. Additionally, patients and doctors are encouraged to use Form 3500 to report any possible drug adverse effect to the FDA. The FDA also cautions patients and doctors that switching to Strattera (which is atomoxetine, not methylphenidate) may not help, as Strattera has also been linked to priapism.
This report comes just three days after the New York Times exposé by Alan Schwarz of the questionable practices of the pharmaceutical industry in creating a market for methylphenidate, atomoxetine, and other drugs for ADHD, a disorder that numbered 600,000 patients in 1990 and has risen to 3,500,000 today -- an increase of 583 percent. ADHD expert Dr. Keith Conners told the Times,
The numbers make it look like an epidemic. Well, it's not. This is a concoction to justify the giving out of medication at unprecedented and unjustifiable levels.
Although drug company reps told the Times that they "like to think we come at it from a higher order," the numbers may leave their intentions open to question: sales of ADHD drugs increased from $1.7 billion in 2002 to almost $9 billion in 2012.
Because methylphenidate produces an effect similar to that of methamphetamine -- ADHD drugs inhibit the body's uptake of dopamine, while meth releases dopamine -- researchers are testing methylphenidate as a treatment for methamphetamine addiction. This similarity, as well as recent revelations about the marketing of ADHD drugs and the FDA warning about serious adverse events tied to methylphenidate and atomoxetine, may cause patients and doctors to re-evaluate their prescriptions. As Dr. Tyrone Williams told the Times, "I do think that there are some people out there who are really suffering [...] But these symptoms can be a bazillion things. Sometimes the answers are so simple and they don't require prescriptions." Research published in the journal Toxicology indicates that some of these problems may stem from impaired sulfation and may be resolved by dietary modifications. Dr. Williams suggests that inadequate sleep may be responsible for some ADHD symptoms. Serious consideration of patients' symptoms and all their possible causes may lead to symptom relief without the risks of pharmacological "remedies."